Nevada, 2010High Wind in Nevada, November 28, 2010
November 28, 2010 · NWS LKN · 1 event in 1 county or zone
Downslope winds up to 88 mph were observed along the lee slopes of the Ruby Mountains.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Downslope winds up to 88 mph were observed along the lee slopes of the Ruby Mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before the first event at Nov 28, 10:30 AM PST, 3 hours earlier.
Area forecast discussion, Nov 28, 10:30 AM PST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
1030 AM PST SUN NOV 28 2010
.SYNOPSIS...A PACIFIC STORM IS EXITING TO THE EAST TODAY.
SCATTERED SNOW SHOWERS AND FLURRIES WILL END BY EARLY EVENING.
TEMPERATURES WILL BE COLD THROUGH TUESDAY...AND BEGIN TO WARM UP
MIDWEEK.
&&
.UPDATE...UPDATED TO END WINTER WEATHER ADVISORY IN ALL REMAINING
ZONES EXCEPT NORTHERN NYE. WILL KEEP ADVISORY FOR NORTHERN NYE
UNTIL 3 PM DUE TO BLOWING AND DRIFTING SNOW DUE TO HIGH WINDS.
ELSEWHERE...ISOLATED ADDITIONAL SNOWFALL AMOUNTS OF UP TO AN INCH
WILL BE POSSIBLE THIS AFTERNOON...ESPECIALLY ON NORTHWEST FACING
SLOPES.
&&
.PREV DISCUSSION... /ISSUED AT 646 AM /
SYNOPSIS...A PACIFIC STORM WILL CONTINUE TO BRING SNOW TO
NORTHEAST AND CENTRAL NEVADA TODAY...WITH SNOW TAPERING OFF IN THE
AFTERNOON. MORE FRIGID WEATHER IS EXPECTED TONIGHT THROUGH MONDAY
NIGHT AFTER THIS SYSTEM EXITS. THE NEXT SIGNIFICANT WEATHER SYSTEM
IS EXPECTED TO IMPACT THE REGION THURSDAY.
UPDATE...WILL PRODUCE NEW PRODUCTS TO REFLECT NORMAL EXPIRATION
OF THE WSW FOR NORTHERN LANDER NORTHERN EUREKA. MOST SHOWER
ACTIVITY IS NEAR THE BOUNDARY BETWEEN N/S LANDER/EUREKA COUNTIES
AND MOVING SOUTH. WILL CONTINUE OTHER WSW PRODUCT. SHOWERS
OCCURRING OFF/ON AT WENDOVER. TONOPAH IS REPORTING BLOWING SNOW
WITH 44 MPH PEAK WINDS. ELKO AIRPORT SHOWS CALM BUT AT NWS ON THE
HILL...WINDS ARE GUSTING TO 30 MPH SO WITH DRIFTING...WILL KEEP
ZONE 32 GOING TOWARDS NORMAL EXPIRATION OF 10 AM PST THIS MORNING.
PREV DISCUSSION... /ISSUED AT 352 AM /
SYNOPSIS...A PACIFIC STORM WILL CONTINUE TO BRING SNOW TO
NORTHERN AND CENTRAL NEVADA TODAY...WITH SNOW TAPERING OFF IN THE
AFTERNOON. MORE FRIGID WEATHER IS EXPECTED TONIGHT THROUGH MONDAY
NIGHT AFTER THIS SYSTEM EXITS. THE NEXT SIGNIFICANT WEATHER SYSTEM
IS EXPECTED TO IMPACT THE REGION THURSDAY.
UPDATE...DECIDED TO EXTEND A FEW ADVISORIES.
THE MAIN CORE OF PRECIPITATION HAS YET TO COMPLETELY MOVE THROUGH
NORTHERN LANDER AND NORTHERN EUREKA COUNTIES...ZONE 36. THUS
EXTENDED THAT ADVISORY UNTIL 7 AM PST.
RADAR SHOWS STILL SNOWING PRETTY GOOD WEST OF THE RUBY MOUNTAINS
INCLUDING SPRING CREEK AND LAMOILLE. THERE MAY BE SOME BLOWING AND
DRIFTING ACROSS NORTHERN ELKO COUNTY THIS MORNING AS THE TROUGH
EXITS EAST. MODELS ARE SHOWING ANOTHER VORT FEATURE SLIDING INTO
THE TROUGH BEFORE EXITING. THUS EXTENDED ELKO COUNTY ZONES 31 32
34 UNTIL 10 AM PST.
ALL OTHER ZONES WILL KEEP THE 10 AM PST EXPIRATION TIME.
PREV DISCUSSION... /ISSUED AT 252 AM /
SYNOPSIS...A PACIFIC STORM WILL CONTINUE TO BRING SNOW TO
NORTHERN AND CENTRAL NEVADA TODAY...WITH SNOW TAPERING OFF IN THE
AFTERNOON. MORE FRIGID WEATHER IS EXPECTED TONIGHT THROUGH MONDAY
NIGHT AFTER THIS SYSTEM EXITS. THE NEXT SIGNIFICANT WEATHER SYSTEM
IS EXPECTED TO IMPACT THE REGION THURSDAY.
SHORT TERM...TODAY THROUGH TUESDAY. RADAR SHOWS MOST SNOW
OCCURRING OVER ELKO COUNTY AND NORTHERN LANDER/NORTHERN EUREKA
COUNTIES MAKING TRAVEL HAZARDOUS ALONG INTERSTATE 80 FROM EMIGRANT
PASS TO ELKO. TRAINING OCCURRED FOR SEVERAL HOURS INTO THE SPRING
CREEK AREA NESTLED AGAINST THE RUBY MOUNTAINS THIS MORNING WHERE
6 INCHES OF SNOW WAS REPORTED. NORTHWEST UPSLOPE FLOW IS ENHANCING
SNOWFALL TOTALS LOCALLY. HOWEVER IN THE LAST HOUR THE FLOW ALOFT
HAS SHIFTED MORE NORTHERLY AND SHOULD LESSEN THE EFFECT.
ZONE 30 HUMBOLDT COUNTY IS OUT OF THE WOODS ON THIS STORM. AS OF
THIS WRITING...LEFT ADVISORY GOING FOR ALL OTHER ZONES AND WILL
DECIDE TO NIX OR EXTEND BY 4 AM PST.
THE SHORT-TERM MODELS AGREE ON THE COLD FRONT EXITING TO THE EAST
INTO UTAH THIS AFTERNOON. THE H5 TROF AXIS IS NEARING THE NV/UT
BORDER AT THIS TIME...WITH A TRAILING LOBE OF ENERGY AFFECTING
MAINLY EASTERN PORTIONS. THE DEEPEST MOISTURE IS MOVING EAST
ALLOWING DRIER AIR TO WORK ITS WAY INTO THE REGION. WITH A RETURN
TO A NORTHERLY FLOW ALOFT MONDAY...ANOTHER SHOT OF COLD AIR WILL
PLUNGE INTO THE GREAT BASIN...NOT AS COLD AS THE RECORD BREAKING
COLD THIS WEEK. 700MB TEMPS WILL DROP TO -16C SUNDAY
NIGHT...HOWEVER RESILIENT CLOUD COVER SHOULD INHIBIT SUB-ZERO
TEMPERATURES. HOWEVER INSOLATION WILL BE LIMITED DUE TO THE
PERSISTENT LOW CLOUDINESS ON THE BACKSIDE OF THE EXITING TROUGH
AND HIGH TEMPERATURES WILL ONLY REACH THE 20S MONDAY. SUBSTANTIAL
CLEARING IS EXPECTED MONDAY NIGHT...EXPECT TEMPERATURES TO FALL
BELOW ZERO WIDESPREAD ACROSS EASTERN NEVADA WHERE MOST NEW
SNOWFALL IS OCCURRING.
LONG TERM...TUESDAY NIGHT THROUGH NEXT SUNDAY. THE LONGWAVE
PATTERN WILL FEATURE A DIRTY RIDGE OVER THE GREAT BASIN/FOUR CORNERS
REGION AND A DEEP TROF ALONG THE PACIFIC COAST. HIGHS WILL GET ABOVE
FREEZING ON WEDNESDAY...WITH THE 700MB TEMP AVERAGING AROUND -2 TO
-3. BY F96 THE MODEL SOLUTIONS OF THE EC...GEM AND GFS BEGIN TO
DIVERGE...BUT THERE IS NOW REASONABLY GOOD AGREEMENT ON THE DETAILS
OF THE FRONTAL PASSAGE. NEXT STORM WILL PUSH THROUGH THE SILVER
STATE ON THURSDAY...WITH STRONG FRONTOGENESIS SIGNATURE BISECTING
THE LKN CWA THURSDAY NIGHT. EXPECTING A STRONG MOISTURE GRADIENT
WITH THIS BOUNDARY...PW'S WILL SPIKE IN THE WARM SECTOR TO ALMOST .60
OF AN INCH...AND BEHIND THE FRONT...WILL DECREASE TO LESS THAN .25
OF AN INCH. GIVEN PROJECTED BOUNDARY LAYER TEMPERATURES THURSDAY
AFTERNOON...EXPECTING THIS STORM TO START OUT AS A MIX OF RAIN AND
SNOW...AND THE MODE OF PRECIPITATION WILL RAPIDLY CHANGE OVER TO
SNOW THURSDAY NIGHT. THE GEM LEADS THE PACK WITH REGARD TO THE
TIMING OF THE FROPA. THE DGEX AND THE GFS ARE BOTH IN DESCENT
AGREEMENT WITH THE EC.
IN THE WAKE OF THURSDAYS FRONTAL PASSAGE...COLD AIR ADVECTION.
EXPECT BRISKER TEMPERATURES ON FRIDAY. THE EC LOOKS TO BE GINNING UP
A NEW SYSTEM FOR NEXT WEEKEND BUT IT IS ENTIRELY TOO SOON TO
PINPOINT ANY DETAILS.
AVIATION...CURRENTLY...THERE IS A FRONTAL BOUNDARY EXTENDING FROM
EASTERN NEVADA TO SOUTHERN CALIFORNIA...AND THIS SYSTEM WILL PUSH
EASTWARD TODAY. RADAR DATA INDICATE THAT THERE ARE STILL SCATTERED
SNOW SHOWERS ACROSS ELKO COUNTY AND PORTIONS OF CENTRAL NEVADA.
EXPECTING AN IMPROVEMENT IN WEATHER CONDITIONS FROM WEST TO
EAST...WITH KWMC CIGS ALREADY RISING. THE BIGGEST CONCERNS FOR
SUNDAY WILL BE SNOW ACTIVITY AT KELY AND VERY GUSTY WINDS AT KTPH.
&&
.LKN WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 3 PM PST THIS AFTERNOON FOR
NORTHERN NYE COUNTY.
&&
90/93
Hazardous weather outlook, Nov 27, 3:35 PM PST, 21 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
335 PM PST SAT NOV 27 2010
NVZ013-030>037-282345-
NORTHERN NYE COUNTY-HUMBOLDT COUNTY-NORTHERN ELKO COUNTY-
SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY-
EXTREME EASTERN ELKO COUNTY-RUBY MOUNTAINS/EAST HUMBOLDT RANGE-
WHITE PINE COUNTY-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY-
335 PM PST SAT NOV 27 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
NEVADA...NORTH CENTRAL NEVADA...NORTHEAST NEVADA...NORTHWEST
NEVADA AND SOUTH CENTRAL NEVADA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
A TROUGH OF LOW PRESSURE WILL MOVE THROUGH NORTHWEST NEVADA THIS
EVENING...AND NORTHEAST AND CENTRAL NEVADA OVERNIGHT. SNOW
ACCUMULATIONS WILL RANGE FROM 1 TO 4 INCHES IN VALLEYS TO 2 TO 7
INCHES IN THE MOUNTAINS...EXCEPT UP TO A FOOT LOCALLY ABOVE 8500
FEET.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
SCATTERED SNOW SHOWERS AND FLURRIES WILL CONTINUE THROUGH THE
DAY SUNDAY...WITH ADDITIONAL ACCUMULATIONS OF 1 TO 2 INCHES...MAINLY
ACROSS WHITE PINE COUNTY...EXTREME EASTERN ELKO COUNTY...AND
NORTHEAST NYE COUNTY.
ANOTHER DISTURBANCE IN THE THURSDAY AND THURSDAY NIGHT TIME FRAME
COULD BRING AN INCH OR TWO OF SNOW TO VALLEYS AND 2 TO 4 INCHES TO
THE MOUNTAINS.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO
STANDARD OPERATING PROCEDURE.
In the hours before
Local storm report, Nov 28, 1:28 PM PST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ELKO NV
128 PM PST SUN NOV 28 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM HEAVY SNOW 2 SSE SPRING CREEK 40.71N 115.58W
11/28/2010 M9.0 INCH ELKO NV NWS EMPLOYEE
NWS EMPLOYEE/COCORAHS - 24 HOUR TOTAL
1100 AM HEAVY SNOW 9 SE LAMOILLE 40.65N 115.38W
11/28/2010 E11.0 INCH ELKO NV MESONET
LAMOILLE 3 SNOTEL/24 HOUR TOTAL
1100 AM HEAVY SNOW 6 NNW RUBY LAKE 40.28N 115.53W
11/28/2010 E10.0 INCH ELKO NV MESONET
CORRAL CANYON SNOTEL/24 HOUR TOTAL
1100 AM HEAVY SNOW 8 N RUBY VALLEY 40.89N 115.20W
11/28/2010 E8.0 INCH ELKO NV MESONET
DORSEY BASIN SNOTEL/24 HOUR TOTAL
1100 AM HEAVY SNOW 8 ESE JIGGS 40.38N 115.53W
11/28/2010 E8.0 INCH ELKO NV MESONET
GREEN MOUNTAIN SNOTEL/24 HOUR TOTAL
&&
DTKHigh Wind, Ruby Mountains/E Humboldt Range
- When
- November 28, 1:30 PM PST to 8:30 PM PST
- Where
- Ruby Mountains/E Humboldt Range forecast zone
- Measured
- 76 kt (87 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 40.294, -115.130 (the zone’s center; the record gives no point)
Gusts up to 88 mph were observed at the Ruby Valley RAWS and up to 57 mph at the Ruby Lake RAWS.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Oklahoma, November 28, 2010$50,000 · 1 event
- Winter Storm in Minnesota, November 28 to 30, 201015 events
- Winter Storm and Winter Weather in Colorado, November 28 to 29, 201014 events
- Winter Storm in Montana, November 28 to 29, 20108 events
- Heavy Snow in Idaho, November 28, 20104 events
- High Wind in New Mexico, November 28, 201055 kt wind · 3 events
- High Wind in Texas, November 28, 201065 kt wind · 2 events
- Winter Weather in Colorado, November 28 to 29, 20102 events
- Heavy Snow in New Mexico, November 28 to 29, 20102 events
- Winter Storm in Alaska, November 28 to 30, 20102 events
- Winter Storm in South Dakota, November 28 to 29, 20102 events
- High Wind in Nebraska, November 28 to 29, 20102 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 263978.